Key result
Co-administration of amoxicillin-clavulanic acid in a patient stabilized on warfarin resulted in a clinically significant drug interaction, leading to an elevated INR of 5.6 and epistaxis.
Why the study?
Warfarin has a narrow therapeutic index and potential for drug interactions, requiring clinician awareness of interactions between warfarin and antibacterial agents such as amoxicillin-clavulanic acid.
Does amoxicillin-clavulanic acid increase the risk of elevated INR and bleeding in patients taking warfarin?
Case Report (n=1)
No
Does amoxicillin-clavulanic acid increase the risk of elevated INR and bleeding in patients taking warfarin?
Amoxicillin-clavulanic acid can interact with warfarin to cause significantly elevated INR and bleeding, necessitating close monitoring or the use of alternative antibiotics.
May support interaction risk in warfarin patients; hypothesis-generating case report that should not yet change practice.
Bleeding Following Warfarin and Amoxicillin/ Clavulanate Drug Interaction: A Case Report Background and Objectives: Anticoagulants are drugs that prevent blood clotting; however, inappropriate use can also increase the risk of blood clots or bleeding. Warfarin is a commonly prescribed anticoagulant, but its narrow therapeutic index and potential for drug interactions can make it challenging to manage. Direct oral anticoagulants have reduced the use of warfarin; however, it remains the preferred option for some patients. Clinicians must also be aware of drug-drug interactions, such as those between warfarin and antibacterial agents, such as amoxicillin-clavulanic acid (AMC). A case study is presented where an interaction between warfarin and AMC resulted in an elevated international normalized ratio (INR) and bleeding.
No takes yet. Share an insight, caveat, or question.
Kargar-Soleimanabad et al. (2023) conducted a case report in Atrial fibrillation on warfarin therapy (n=1). Amoxicillin-clavulanic acid (AMC) and Warfarin co-administration was evaluated on Elevated INR and bleeding. Co-administration of amoxicillin-clavulanic acid in a patient stabilized on warfarin resulted in a clinically significant drug interaction, leading to an elevated INR of 5.6 and epistaxis.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: